Colorado, 2016

High Wind in Colorado, March 23, 2016

March 23, 2016 · NWS PUB · 9 events in 9 counties and zones

A intense weather system produced strong to high winds across many sections of southern Colorado. Wind gusts in the 58 mph to 69 mph range were reported across several locations for which there were high wind warnings.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A intense weather system produced strong to high winds across many sections of southern Colorado. Wind gusts in the 58 mph to 69 mph range were reported across several locations for which there were high wind warnings. In addition, wind gusts between 70 and 80 mph were also observed across portions of El Paso and Pueblo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 12:20 PM MST, 40 minutes earlier.

Area forecast discussion, Mar 23, 12:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT WED MAR 23 2016

.UPDATE...
ISSUED AT 116 PM MDT WED MAR 23 2016

LOOKING AT RADAR TRENDS AND LATEST HI-RES SOLUTIONS INCLUDING THE
HRRR...HAVE OPTED TO PUSH BACK THE END TIME OF THE BLIZZARD
WARNING TO 02Z. SNOW SHOULD TAPER OFF AFTER 00Z BUT WINDS WILL
STILL BE AN ISSUE FOR ANOTHER HOUR OR TWO. ALSO BUMPED UP SNOW
AMOUNTS...AGAIN...FOR THE WARNING AREAS...WITH 16 INCHES CURRENTLY
AT WOODLAND PARK AND STILL SNOWING...AND PROBABLY 2-4 INCHES
STILL TO COME. ROSE

UPDATE ISSUED AT 938 AM MDT WED MAR 23 2016

CURRENTLY...BAND OF HEAVY SNOW NOW MOVING INTO ERN EL PASO COUNTY
FROM THE NNE. HIGH-RES MODELS HAVE NOT PICKED UP ON THIS FEATURE
THUS FAR. TREND FOR THE AFTERNOON SHOULD BE DECREASING POPS ACROSS
MOD OF THE PLAINS AS SFC FLOW CONTINUES TO STRENGTHEN FROM THE
NORTH. HEAVIEST SNOW THIS AFTERNOON SHOULD REMAIN OVER THE PALMER
DVD. BZW LOOKS ON TRACK. WILL WAIT TO SEE HOW THIS SNOW BAND
DEVELOPS BEFORE DECIDING WHETHER TO HOLD ON TO THE SN ADVISORY
FOR SRN EL PASO. ROSE

UPDATE ISSUED AT 759 AM MDT WED MAR 23 2016

UPDATED TO INCREASE MORNING POPS OVER MUCH OF THE SERN PLAINS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 421 AM MDT WED MAR 23 2016

...BLIZZARD NORTHERN PIKES PEAK REGION AND PALMER DIVIDE AND HIGH
WINDS ELSEWHERE...

MODELS ARE COMING IN JUST A BIT STRONGER AND FARTHER SOUTH WITH
INTENSE UPPER LOW PRESSURE CENTER THIS MORNING.  THEY NOW HAVE IT
MOVING OVER THE I-25 CORRIDOR EARLY THIS MORNING...TRACKING EAST A
LITTLE NORTH OF HIGHWAY 50 INTO WESTERN KANSAS THROUGH NOON...AND
THEN INTO NORTH CENTRAL KANSAS THROUGH THE DAY.  ON THIS TRACK...
NORTHERN EL PASO AND NORTHERN TELLER COUNTIES ARE LIKELY TO GET
POUNDED WITH HEAVY...WIND DRIVEN SNOW FOR SEVERAL HOURS THIS MORNING
INTO THE AFTERNOON.  BECAUSE THE LOW PRESSURE SYSTEM IS SO TIGHTLY
WRAPPED...SO INTENSE...VERY STRONG WINDS WILL ACCOMPANY THE SNOW
CAUSING A FULL-OUT BLIZZARD OVER NORTHERN EL PASO COUNTY.  BASED ON
THE LATEST MODEL PRECIPITATION FORECASTS COMING IN THIS
MORNING... HAVE BOOSTED SNOWFALL TOTALS ACROSS NORTHERN EL PASO
AND NORTHERN TELLER COUNTIES TO MORE THAN A FOOT. HOWLING NORTH
WINDS AT SUSTAINED SPEEDS OVER 40 MPH GUSTING TO OVER 60 MPH WILL
CREATING WIDESPREAD BLOWING SNOW...WHITEOUT CONDITIONS...AND
DRIFTS TO SEVERAL FEET. HIGHWAY 24 MAY BE FORCED TO CLOSE TODAY AS
WELL AS OTHER ROADS ACROSS NORTHERN EL PASO COUNTY. THAT'S THE BAD
NEWS. THE GOOD NEWS...THE SYSTEM SHOULD BE MOSTLY OUT OF THE AREA
BY THIS EVENING...ALTHOUGH SOME WIND AND BLOWING OF EXISTING SNOW
WILL LIKELY LINGER INTO THE EVENING.

NORTHERN TELLER COUNTY...DOWN TO PIKES PEAK WILL ALSO GET HIT BY
THIS STORM.  SNOWFALL AMOUNTS IN THIS AREA MAY ALSO REACH A FOOT OR
MORE.  THIS AREA LIKELY WON'T SEE THE SAME WINDS AS FARTHER EAST
ACROSS THE OPEN PLAINS.  IT WILL STILL BE VERY WINDY WITH BLOWING
AND DRIFTING AND LOW VISIBILITIES...JUST NOT QUITE AT BLIZZARD
LEVELS. SO THIS AREA HAS BEEN UPGRADED TO A WINTER STORM WARNING
RATHER THAN A BLIZZARD WARNING.

SOUTHERN EL PASO COUNTY WILL GET IN ON SOME OF THE SNOW...WITH MORE
ACROSS THE NORTHERN PERIMETER OF THE CITY AND LESS ACROSS THE
SOUTHER PERIMETER.  THE STRONG NORTH WINDS WITH THIS SYSTEM WILL
CREATE A CONSIDERABLE SNOWFALL GRADIENT FROM NORTH TO SOUTH ACROSS
THE CITY.  AS THE NORTH WINDS DESCEND FROM THE PALMER DIVIDE...THE
AIR MASS WILL TEND TO DRY OUT...LEAVING SOUTHERN PARTS OF THE
SPRINGS WITH CONSIDERABLY LESS SNOW THAN NORTHERN PARTS. BEST
ESTIMATES RIGHT NOW ARE FOR AROUND 8 INCHES NORTH EDGES OF THE
CITY LIMITS NEAR THE AIR FORCE ACADEMY TO AROUND 3 OR 4 INCHES IN
CENTRAL COLORADO SPRINGS...TO MAYBE ONLY AN INCH OR 2 DOWN TOWARD
SECURITY AND FOUNTAIN. REGARDLESS OF THE SNOWFALL AMOUNT...VERY
STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING AND
DRIFTING...RESULTING IN A SIGNIFICANT IMPACT ACROSS ALL OF THE
COLORADO SPRINGS AREA. A WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW IS IN EFFECT FOR THIS AREA TODAY.

THE CENTRAL COLORADO MOUNTAINS...THAT HAVE ALREADY BEEN SEEING SNOW
THROUGH THE NIGHT...WILL CONTINUE TO SEE WIND AND SNOW WITH THIS
EVENT. THESE AREAS CAN EXPECT TOTAL ACCUMULATIONS OF GENERALLY 5 TO
10 INCHES BY THIS EVENING...ALONG WITH CONSIDERABLE BLOWING AND
DRIFTING IN WINDS GUSTS OVER 40 MPH AT TIMES.  A WINTER WEATHER
ADVISORY FOR SNOW AND BLOWING SNOW WILL CONTINUE TODAY FOR THIS
AREA.

PRECIPITATION OVER THE REST OF SOUTHERN COLORADO WILL PROBABLY BE
MORE SCATTERED AND MIXED BETWEEN SNOW AND POSSIBLY RAIN. THE MODELS
HAVE BEEN HINTING AT THE POSSIBILITY OF SOME MORE ORGANIZED SNOW OR
POSSIBLY RAIN SHOWERS OVER THE FAR SOUTHEAST PLAINS DURING THE
AFTERNOON...SO THIS WILL HAVE TO BE WATCHED.  RIGHT NOW...IT APPEARS
THAT ANY SUCH SNOW WOULD BE FAIRLY BRIEF...AND ALSO PRETTY WET...NOT
AMOUNTING TO MUCH IN THE WAY OF ACCUMULATION.  HOWEVER...IT COULD
HAPPEN IF THE LOW CENTER DROPS JUST A BIT FARTHER SOUTH THAN
EXPECTED OR SITS THERE A BIT LONGER THAN EXPECTED.

ALL OF THE SOUTHEAST PLAINS WILL BE UNDER THE GUN TODAY FOR VERY
STRONG WINDS...BOTH SUSTAINED SPEEDS AND GUSTS.  WIDESPREAD
SUSTAINED WINDS ABOVE 40 MPH ARE EXPECTED WITH GUSTS TO AROUND 60
MPH AT TIMES.  IF ANY SNOW SHOWERS DO DEVELOP OVER THE PLAINS...
THESE WINDS COULD COMBINE WITH THE SNOW FOR BRIEF PERIODS OF LOW
VISIBILITIES IN DRIVING...WET SNOW.  FARTHER WEST...NOT AS MUCH WIND
BUT STILL WINDY...WITH GUSTS TO 40 MPH POSSIBLE ACROSS THE WESTERN
MOUNTAINS AND HIGH VALLEYS.  ANY PRECIPITATION OVER THESE AREAS
TODAY IS EXPECTED TO BE PRETTY SPOTTY AND BRIEF...WITH LITTLE IN THE
WAY OF ANY SNOW ACCUMULATION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 421 AM MDT WED MAR 23 2016

NW FLOW ALOFT CAN BE EXPECTED THU AND THU NIGHT...AND A LITTLE MSTR
IN THE FLOW ALONG WITH UPSLOPE...WL RESULT IN SOME LIGHT SNOW
SHOWERS OVR THE CENTRAL CO MTNS.  THE REST OF THE FORECAST AREA WL
BE DRY ON THU WITH HIGH TEMPS BEING AROUND TO JUST A LITTLE BELOW
AVERAGE.

ON FRIDAY AN UPR LEVEL TROF WL BE SAGGING SOUTHWARD OVR THE NRN
ROCKIES.  AHEAD OF THE TROF THERE WL BE A LITTLE INCREASE IN MSTR
OVR THE FORECAST AREA AND A BETTER CHANCE FOR SOME PCPN.  THE
CENTRAL MTNS WL SEE AN INCREASE IN SNOW...WHILE OTHER AREAS SHOULD
JUST SEE THE POTENTIAL FOR SOME ISOLD TO SCT SHOWERS.

FRI NIGHT AND SAT...THE UPR TROF WL BE MOVING SOUTHWARD THRU CO AND
SHOULD BRING WIDESPREAD PCPN TO THE FORECAST AREA. THE MOUNTAIN
AREAS COULD SEE SIGNIFICANT SNOWFALL DURING THIS TIME...AND THE
LOWER ELEVATIONS ADJACENT TO THE ERN MTNS COULD ALSO SEE SIGNIFICANT
SNOW.  OVR MOST OF THE SOUTHEAST PLAINS...IT LOOKS LIKE TEMPS ON SAT
WL BE WARM ENOUGH THAT PCPN SHOULD BE IN THE FORM OF RAIN.  THE GFS
AND ECMWF SHOW SEVERAL INCHES OF SNOW ACCUMULATION OVR TELLER AND EL
PASO COUNTIES AND PIKES PEAK FRI NIGHT...AND MAYBE INTO PORTIONS OF
FREMONT AND PUEBLO COUNTIES.  THE FOCUS FOR HEAVY SNOW THEN SHIFTS
SOUTHWARD OVR THE SANGRE DE CRISTO AND WET MOUNTAINS AND THE LOWER
EAST SLOPES OF THESE MTNS DURING THE DAY SAT.

THE MODELS THEN BEGIN SHOWING DIFFERENCES IN THE TRACK OF THIS
SYSTEM SAT NIGHT.  THE ECMWF HAS A MORE PROGRESSIVE TROF MOVING
EASTWARD INTO KS BY SUN MORNING WHICH THEN MOVES FAIRLY QUICKLY
EASTWARD THRU THE DAY.  THE GFS HAS A CLOSED LOW MOVING INTO CENTRAL
NM BY SUN MORNING THAT THEN MOVES EASTWARD INTO TX BY SUN EVENING.
THE RESULT IS THAT THE ECMWF ENDS PCPN OVR THE FORECAST SOONER THAN
THE GFS.

SUN NIGHT AND INTO EARLY MON AN UPR RIDGE WL BE OVR THE FORECAST
AREA AND THIS WL RESULT IN DRY WEATHER AND WARMING TEMPS.  BY MON
AFTERNOON THE UPR RIDGE WL BE SHIFTING EASTWARD AS A NEW UPR TROF
MOVES OVR THE WRN STATES.  THE UPR TROF WL THEN MOVE INTO THE GREAT
BASIN TUE AND SW FLOW ALOFT OVR THE FORECAST AREA WL INCREASE.  THE
GFS IS A LITTLE FASTER MOVING THIS SYSTEM TOWARD CO AND THUS SPREADS
PCPN INTO THE CONTDVD FASTER THAN THE ECMWF...AND EVEN BRINGS SOME
PCPN THE TO ERN MTNS BY LATE IN THE DAY TUE.  AHEAD OF THE TROF...SW
SFC WINDS OVR PORTIONS OF THE FORECAST AREA MAY BE STRONG ENOUGH TO
WORRY ABOUT CRITICAL FIRE WX CONDITIONS AS RH VALUES DROP TO NR 15
PERCENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1056 AM MDT WED MAR 23 2016

MAIN AVN CONCERN WILL BE CONTINUED STRONG WINDS THROUGH ABOUT 00Z.
N-NW WINDS WILL GUST TO 45 KTS OR HIGHER. KCOS COULD SEE
OCCASIONALSHSN...BUT NO ACCUMS ARE EXPECTED. CIGS SHOULD
GRADUALLY IMPROVE THIS AFTERNOON AT KCOS. HEAVY BLSN WILL CONTINUE
OVER THE PALMER DVD THROUGH ABOUT 00-02Z. KALS SHOULD REMAIN VFR.
CONDITIONS WILL IMPROVE OVER ALL OF SE CO THIS EVENING AS THE
STORM PULLS AWAY. AFTER 02-04Z...SHOULD SEE VFR CONDITIONS AND
GENERALLY LIGHT WINDS PERSIST THROUGH TOMORROW. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ089-093>099.

HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ085>088.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR COZ058-
060-085.

WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ081-082.

BLIZZARD WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ084.

&&

UPDATE...ROSE
SHORT TERM...LW
LONG TERM...28
AVIATION...ROSE
Hazardous weather outlook, Mar 23, 5:42 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
642 AM MDT WED MAR 23 2016

COZ058>089-093>099-241245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
642 AM MDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WILL IMPACT THE NORTHERN PART OF THE PIKES PEAK REGION
TODAY.  HEAVY BLOWING AND DRIFTING SNOW AND NEAR ZERO VISIBILITIES
ARE LIKELY TODAY.  ACCUMULATIONS OF 6 TO 12 INCHES AND LOCALLY OVER
A FOOT OF SNOW ARE EXPECTED ACROSS NORTHERN EL PASO AND NORTHERN
TELLER COUNTIES BY THIS EVENING.  STRONG WINDS 30 TO 40 GUSTING OVER
60 MPH AT TIMES WILL RESULT IN DRIFTS TO SEVERAL FEET IN PLACES...
PRIMARILY ACROSS NORTHERN EL PASO COUNTY.  OVER SOUTHERN EL PASO
COUNTY...GENERALLY 4 TO 8 INCHES OF SNOW IS EXPECTED NORTH OF
HIGHWAY 94...WITH GENERALLY 1 TO 3 INCHES SOUTH OF 94.  THE CENTRAL
MOUNTAINS WILL ALSO SEE SNOW TODAY...WITH GENERALLY 5 TO 10 INCHES
OF WIND DRIVEN SNOW EXPECTED BY THIS EVENING.

OTHERWISE...THE MAIN ISSUE TODAY WILL BE THE WINDS.  WIDESPREAD
SUSTAINED SPEEDS OF 30 TO 40 MPH AND GUSTS OVER 60 MPH AT TIMES WILL
COVER ALL OF SOUTHEAST COLORADO TODAY.  FARTHER WEST ACROSS THE
WESTERN MOUNTAINS AND HIGH VALLEYS...SPEEDS WILL BE LIGHTER...BUT
STILL REACHING OVER 40 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER WINTER STORM COULD IMPACT THE REGION THIS WEEKEND
BEGINNING FRIDAY NIGHT AND CONTINUING INTO SATURDAY NIGHT. THIS
STORM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO PARTS OF
SOUTHERN COLORADO. AT THIS TIME...THE PRIMARY AREA OF IMPACT
APPEARS TO LIE OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TODAY OVER EL PASO COUNTY...TELLER COUNTY...THE CENTRAL
MOUNTAINS AND ALL OF THE SOUTHEAST COLORADO PLAINS.

50/50

In the hours before

Local storm report, Mar 23, 10:26 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1126 AM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     SNOW             WOODLAND PARK           39.00N 105.05W
03/23/2016  M10.0 INCH       TELLER             CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 10:32 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/23/2016  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 10:40 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             5 S BLACK FOREST        38.95N 104.71W
03/23/2016  M4.7 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 12:18 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
118 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     SNOW             2 NE WOODLAND PARK      39.01N 105.03W
03/23/2016  M16.0 INCH       EL PASO            CO   TRAINED SPOTTER

1243 PM     SNOW             5 WNW PEYTON            39.06N 104.57W
03/23/2016  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

1242 PM     SNOW             2 N BLACK FOREST        39.05N 104.70W
03/23/2016  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1205 PM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/23/2016  M6.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 12:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     SNOW             5 S BLACK FOREST        38.95N 104.71W
03/23/2016  M4.7 INCH        EL PASO            CO   TRAINED SPOTTER

1126 AM     SNOW             WOODLAND PARK           39.00N 105.05W
03/23/2016  M10.0 INCH       TELLER             CO   TRAINED SPOTTER

1103 AM     SNOW             3 E FALCON              38.93N 104.57W
03/23/2016  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

0853 AM     SNOW             2 NW COLORADO SPRINGS   38.85N 104.85W
03/23/2016  M1.5 INCH        EL PASO            CO   TRAINED SPOTTER

0832 AM     SNOW             4 N FLORISSANT          39.00N 105.30W
03/23/2016  M5.4 INCH        TELLER             CO   TRAINED SPOTTER

0815 AM     SNOW             3 ENE MANITOU SPRINGS   38.87N 104.86W
03/23/2016  M2.4 INCH        EL PASO            CO   TRAINED SPOTTER

            OBSERVER LOCATION 3 ENE MANITOU SPGS.

0730 AM     SNOW             5 SSE AIR FORCE ACADEMY 38.93N 104.83W
03/23/2016  M2.5 INCH        EL PASO            CO   TRAINED SPOTTER

0630 AM     SNOW             4 ENE AIR FORCE ACADEMY 39.03N 104.80W
03/23/2016  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

1205 PM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/23/2016  M6.0 INCH        EL PASO            CO   TRAINED SPOTTER

1242 PM     SNOW             2 N BLACK FOREST        39.05N 104.70W
03/23/2016  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1243 PM     SNOW             5 WNW PEYTON            39.06N 104.57W
03/23/2016  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

0112 PM     SNOW             2 NE WOODLAND PARK      39.01N 105.03W
03/23/2016  M16.0 INCH       EL PASO            CO   TRAINED SPOTTER

0700 AM     SNOW             WOODLAND PARK           39.00N 105.05W
03/23/2016  M8.0 INCH        TELLER             CO   TRAINED SPOTTER

0837 AM     SNOW             2 N BLACK FOREST        39.05N 104.70W
03/23/2016  E4.5 INCH        EL PASO            CO   TRAINED SPOTTER

            4 TO 5 INCHES WITH BLOWING AND DRIFTING

1000 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/23/2016  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

1102 AM     SNOW             2 NE WOODLAND PARK      39.01N 105.03W
03/23/2016  M9.0 INCH        TELLER             CO   PUBLIC

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Mar 23, 12:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/23/2016  M8.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&

NWS PUEBLO CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Springfield Vicinity / Baca County

When
March 23, 1:00 PM MST to 3:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
March 23, 2:00 PM MST to 3:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625908, 625899, 625900, 625901, 625902, 625904, 625905, 625906, 625907.